Georgia, 2005

Hail in Georgia, June 18, 2005

June 18, 2005 · NWS FFC · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 18, 1:12 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 1:12 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
212 PM EDT SAT JUN 18 2005

.SHORT TERM...
A RATHER VAGUE MODEL SOLUTION OVER THE NEXT 1 TO 3 DAYS. MOISTURE
LINGERS OVER THE CWA THROUGH MONDAY. THE DE-STABILIZING FORCE WILL
BE THE UPPER TROUGH OVER GEORGIA AND THE ASSOCIATED COLD POOL WITH
H5 TEMPS -10 TO -12. THIS SHOULD KEEP THE CONVECTION CONFINED TO
THE AFTERNOON AND EVENING HOURS OVER MOST OF THE CWA BOTH SUNDAY
AND MONDAY. SLIGHT COOLER TEMPS THROUGH MONDAY AS SURFACE FLOW
WILL BE EAST TO NORTHEAST...AND THE MODELS APPEAR TO HAVE A GOOD
HANDLE ON THIS.

.LONG TERM...
GFS...UKMET...CANADIAN...EUROPEAN ALL PRETTY SIMILAR. EACH HAVE WEAK
IMPULSES MOVING THROUGH THE UPPER TROUGH THAT WILL BE ENTRENCHED
OVER THE CWA THROUGH MID-WEEK...THEN THE UPPER RIDGE OVER THE
CENTRAL PLAINS BEGINS TO PUSH THE TROUGH OUT TO SEA. THIS WILL ALLOW
THE BERMUDA HIGH TO SET UP OVER GEORGIA BY THE WEEKEND BRING OUR
TYPICAL PARTLY CLOUDY WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. AS FOR THE WEAK IMPULSES...ALL MODELS DIFFER ON THE
TIMING. ALSO...MOISTURE WILL BE LIMITED...AND...AS STATED...THE
SYSTEMS ARE WEAK AND WILL THEREFORE NOT INCLUDE ANY POPS THROUGH
THURSDAY. TEMPERATURES WILL MODERATE THROUGH THE EXTENDED PERIOD
WITH SLIGHTLY COOLER TEMPS...BY 1 OR 2 DEGREES...BY THE WEEKEND AS
THE BERMUDA HIGH SETS UP AND ALONG WITH THAT THE ADDITIONAL
CLOUDINESS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         64  82  63  83 /   5  20  10  20
ATHENS          63  83  63  83 /  30  30  20  30
GAINESVILLE     62  81  63  82 /  20  20  20  30
ROME            58  86  60  88 /  10  20  10  20
COLUMBUS        66  88  67  89 /  10  20   5  20
MACON           63  86  65  88 /  10  20  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

99/99
Hazardous weather outlook, Jun 18, 4:05 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT SAT JUN 18 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-190958-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
505 PM EDT SAT JUN 18 2005

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE UNTIL SUNSET NORTHEAST AND
EAST CENTRAL GEORGIA...

.SYNOPSIS...
AN UPPER LOW WILL DEEPEN AND SINK SOUTH INTO NORTHEAST GEORGIA AND
THE CAROLINAS THROUGH MONDAY. MEANWHILE...A RIDGE OF HIGH PRESSURE
WILL BUILD FROM THE SOUTHERN PLAINS NORTHEAST INTO THE MID-SOUTH.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS EVENING WILL BE
CLOUD-TO-GROUND LIGHTNING. LOCALLY HEAVY RAIN MAY RESULT IN FLOODING
OF LOW-LYING AND FLOOD PRONE AREAS. THE STRONGEST STORMS MAY PRODUCE
HAIL TO THE SIZE OF NICKELS.  THE THUNDERSTORMS SHOULD BE PRIMARILY
CONFINED TO THE NORTHEAST GEORGIA MOUNTAINS...BUT SOME THUNDERSTORMS
MAY OCCUR EAST OF A GAINESVILLE...TO ATHENS...TO WARRENTON LINE
THROUGH SUNSET.

.DISCUSSION...
A POCKET OF COLD AIR ALOFT IN ASSOCIATION WITH THE DEEPENING UPPER
LOW WILL LINGER OVER NORTHEAST GEORGIA THROUGH SUNDAY. COMBINED WITH
DAYTIME HEATING...THIS WILL RESULT IN FAIRLY STEEP LAPSE RATES.
INSTABILITY WILL BE MARGINAL WITH CAPES LESS THAN 1000 AND LIFTED
INDICES AROUND -2.  OTHERWISE...PARAMETERS ARE NOT FAVORABLE WITH
MINIMAL DYNAMICS...LITTLE TO NO SHEAR...AND LIMITED LOW-LEVEL
MOISTURE.  MOSTLY PULSE THUNDERSTORMS ARE EXPECTED...WITH ISOLATED
STORMS BECOMING BRIEFLY INTENSE ENOUGH TO PRODUCE PENNY TO
NICKEL-SIZED HAIL. COLD AIR ALOFT WILL RESULT IN INTENSE
CLOUD-TO-GROUND LIGHTNING WITH THE STRONGER STORMS AS WELL.
FINALLY...THE SLOW MOVEMENT OF THE STORMS WILL RESULT IN LOCALLY
HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR. SINCE THE MAJORITY OF THE
STORMS WILL BE LOCATED OVER STEEP MOUNTAINOUS TERRAIN...THERE MAY BE
SOME FLOOD PROBLEMS DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...
BECAUSE OF THE NATURE OF THE THUNDERSTORM ACTIVITY EXPECTED THIS
EVENING...SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY
MANAGERS...PARTICULARLY IN THE NORTHEAST GEORGIA MOUNTAIN
COUNTIES...WILL NEED TO MONITOR FOR LOCALLY HEAVY RAIN THAT MAY
RESULT IN QUICK RISES ON AREA STREAMS AND CREEKS...THUS POTENTIAL
FLOODING CONCERNS. HAZARDOUS WEATHER CONDITIONS ARE EXPECTED TO END
BY MIDNIGHT.

.DAY TWO THROUGH DAY SEVEN...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN OVER MAINLY
EASTERN SECTIONS OF GEORGIA SUNDAY AND MONDAY DURING THE AFTERNOON
AND EVENING. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
ENTIRE REGION FRIDAY AND SATURDAY. OTHERWISE...HAZARDOUS WEATHER
CONDITIONS ARE NOT EXPECTED FOR THE PERIOD TUESDAY THROUGH THURSDAY.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, Jun 18, 10:59 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1159 AM EDT SAT JUN 18 2005

GAZ086-181615-

1159 AM EDT SAT JUN 18 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN EMANUEL COUNTY UNTIL 1215 PM EDT...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS EXTREME
SOUTHEAST EMANUEL COUNTY. REDISDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN OR MOVE
OUT OF THE COUNTY BY 1215 PM EDT.
Special weather statement, Jun 18, 11:16 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1216 PM EDT SAT JUN 18 2005

GAZ086-181645-

1216 PM EDT SAT JUN 18 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN EMANUEL COUNTY UNTIL 1245 PM EDT...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OAK PARK...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES ACROSS SOUTHERN
EMANUEL COUNTY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN AND MOVE OUT
OF THE COUNTY BY 1245 PM EDT.
Special weather statement, Jun 18, 2:49 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT SAT JUN 18 2005

GAZ008-015-016-182030-

349 PM EDT SAT JUN 18 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN LUMPKIN...WHITE AND
UNION COUNTIES UNTIL 430 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND VOGEL STATE PARK TO HELEN...SUCHES AND
AMICALOLA FALLS STATE PARK...MOVING SOUTHEAST AT 5 TO 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...PEA
SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40
MPH AS THEY MOVE ACROSS LUMPKIN...WHITE AND UNION COUNTIES. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 18, 3:34 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT SAT JUN 18 2005

GAZ009-016-182100-

434 PM EDT SAT JUN 18 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WHITE AND TOWNS
COUNTIES UNTIL 500 PM EDT...

AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND YOUNG HARRIS TO HELEN AND CLEVELAND...
MOVING SOUTHEAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...PEA
SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40
MPH AS THEY MOVE ACROSS WHITE AND TOWNS COUNTIES. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE THE BRASSTOWN WILDERNESS...THE TRAY
MOUNTAIN WILDERNESS...UNICOI STATE PARK AND THE ANNA RUBY FALLS
AREA...HELEN...SAUTEE AND CLEVELAND. BRIEF HEAVY DOWNPOURS MAY CAUSE
WATER ON ROADWAYS AND RISING WATER ON CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jun 18, 3:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT SAT JUN 18 2005

GAZ023-182130-

445 PM EDT SAT JUN 18 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HALL COUNTY UNTIL 530
PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM NEAR MURRAYVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS HALL COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
THE UPPER END OF LAKE LANIER...MURRAYVILLE...GAINESVILLE...SUNSET
HEIGHTS AND SPRING VIEW ACRES. HEAVY DOWNPOURS MAY CAUSE WATER ON
ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 132 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hall

When
June 18, 4:05 PM EST
Where
Hall County, Murrayville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -83.900

The public reported nickel-sized hail.

Hail, Jackson

When
June 18, 5:30 PM EST
Where
Jackson County, Commerce
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -83.450

The public reported golf ball-sized hail.

Hail, Banks

When
June 18, 5:53 PM EST to 6:05 PM EST
Where
Banks County, 3 mi S of Homer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.283, -83.500

The public reported quarter-sized hail northwest of Five Points, while the Banks County 911 Center reported nickel-sized hail just south of Homer.

Hail, Oconee

When
June 18, 7:00 PM EST
Where
Oconee County, Watkinsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.867, -83.400

The public reported nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458651, 5458652, 5458654, 5458653.